Texas, 2008

Flash Flooding in Texas, August 23, 2008

August 23, 2008 · NWS BRO · 3 events in 3 counties and zones

Persisting impulses of weak upper level energy stretching from the Rio Grande Plains and Rio Grande Highlands into northern Mexico continued to produce scattered to locally numerous thunderstorms during the afternoon hours. While more isolated than on the 22nd, locally heavy rain caused additional flooding in Zapata County, and a separate cell exacerbated poor drainage flooding from Dolly…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Persisting impulses of weak upper level energy stretching from the Rio Grande Plains and Rio Grande Highlands into northern Mexico continued to produce scattered to locally numerous thunderstorms during the afternoon hours. While more isolated than on the 22nd, locally heavy rain caused additional flooding in Zapata County, and a separate cell exacerbated poor drainage flooding from Dolly farther east in Hidalgo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 23, 12:05 PM CST, 25 minutes earlier.

Area forecast discussion, Aug 23, 12:05 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
105 PM CDT SAT AUG 23 2008

.DISCUSSION...AFTER A FRIDAY SPENT WATCHING TSTMS WITH HVY RAINFALL
DEVELOP OVER THE COASTAL AREAS...SHORTWAVE ENERGY ARRIVED OVER THE
WRN VLY AT AROUND 425 PM CDT FRIDAY...INITIATING TSTMS WITH HVY
RAINFALL OVER ZAPATA...STARR AND JIM HOGG COUNTIES THROUGH THE
NIGHT. RAIN-SOAKED ROMA AND A LARGE AREA OF STARR AND ZAPATA
COUNTIES ALONG THE RIO GRANDE RIVER RECEIVED 7 TO 9 INCHES OF
RAINFALL DURING THIS OVERNIGHT PERIOD...GENERALLY EXTENDING FROM
ROMA TO THE CITY OF ZAPATA. TSTMS CONTINUE TO DEVELOP AND MOVE OVER
ZAPATA...STARR AND JIM HOG COUNTIES THIS AFTERNOON.

MDLS REMAIN IN GOOD AGREEMENT WITH HVY RAINS LIKELY TODAY...FURTHER
DOUSING A SOAKED STARR AND ZAPATA COUNTIES AND RESULTING IN ANOTHER
ROUND OF POSSIBLE FLOODING. A FLASH FLOOD WATCH CONTINUES FOR
HIDALGO...STARR...ZAPATA AND JIM HOGG COUNTY UNTIL 7 PM TODAY. FOR
THE RIO GRANDE RIVER IN THIS REGION...SLOW RISES CAN BE EXPECTED
WITH MINOR FLOODING ALONG THE IMMEDIATE FLOOD PLAIN. BE ALERT IN THE
WRN VLY TODAY FOR ANY AND ALL PROBLEMS CAUSED BY THIS EXCESSIVE
RAINFALL.

A CHC FOR TSRAS/SHRAS REMAINS IN THE FCST THRU THE EXTENDED PERIOD
AS OUR WET UPPER LEVEL PATTERN PERSISTS.
&&

.MARINE...AT NOON BUOY020 REPORTED LIGHT AND VARIABLE WINDS BETWEEN
4 AND 8 KNOTS AND SEAS AROUND 2.5 FEET. LIGHT AND VARIABLE WINDS ARE
EXPECTED ACROSS COASTAL WATERS THROUGH THE NEXT 24 HOURS WITH ONLY A
SLIGHT SWELL AS WEAK HIGH PRESSURE OVER THE NORTHWEST GULF EXTENDING
SOUTH INTO THE LOWER TEXAS COASTAL WATERS PERSIST. A WEAK OFFSHORE
WIND IS FORECAST TO DEVELOP SUNDAY NIGHT AND CONTINUE INTO MONDAY
AND TUESDAY AS TROPICAL STORM FAY APPROACHES EASTERN LOUISIANA. NO
SIGNIFICANT SWELL INCREASE IS EXPECTED ALONG THE LOWER COAST WITH
WESTERLY WINDS ACROSS THE NORTHERN AND CENTRAL GULF DIRECTING HIGHER
SWELLS TOWARDS FLORIDA. ISOLATED SHOWERS AND THUNDERSTORMS ARE
POSSIBLE EACH DAY AND OVERNIGHT.
&&

.AVIATION...MVFR CONDITIONS SHOULD PERSIST THROUGH SUNDAY MORNING
ACROSS WESTERN AREAS OF DEEP SOUTH TEXAS AS RAIN CONTINUES.
IMPROVEMENT IS EXPECTED LATER SUNDAY AS THE DISTURBANCE NEAR BIG
BEND CONTINUES TO MOVE WEST. EASTERN AREAS WILL LIKELY SEE VFR THE
NEXT 24 HOURS WITH TEMPO MVFR WITH THE DEVELOPING CU FIELD AND ANY
SHOWERS OR THUNDERSTORMS THAT OCCUR. RAIN CHANCES LOWER AND FLYING
CONDITIONS STEADILY IMPROVE MONDAY AND TUESDAY OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  89  78  91 /  20  30  20  20
BROWNSVILLE          78  92  77  94 /  20  30  20  20
HARLINGEN            77  92  77  95 /  20  30  20  20
MCALLEN              77  93  77  96 /  40  40  30  30
RIO GRANDE CITY      76  92  76  97 /  60  40  30  30
SOUTH PADRE ISLAND   81  88  80  87 /  20  20  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR TXZ248-249-252-
     253.

GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

58/59
Hazardous weather outlook, Aug 23, 3:44 AM CST, 8 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
444 AM CDT SAT AUG 23 2008

GMZ130-132-135-150-155-170-175-TXZ248>257-240945-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
444 AM CDT SAT AUG 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...JIM HOGG...STARR AND
HIDALGO COUNTIES THROUGH THIS EVENING AS ABUNDANT MOISTURE INTERACTS
WITH INSTABILITY ALOFT. AS CONVECTION DEVELOPS DURING THE DAY...
RAINFALL MAY QUICKLY ACCUMULATE UNDER SLOW MOVING THUNDERSTORMS.
RAIN AMOUNTS OF 2 TO 4 INCHES ARE EXPECTED FOR SPOTS IN THE UPPER
VALLEY...WITH 4 TO 6 INCHES POSSIBLE. COMMUNITIES ALONG THE RIO
GRANDE LIKE RIO GRANDE CITY...ROMA...AND ZAPATA WILL BE ESPECIALLY
VULNERABLE AS STORMS MOVE NORTH OUT OF MEXICO. THE SATURATED EARTH
FROM RECENT RAINS WILL RESULT IN HIGHER RUNOFF AND FLOODING
POTENTIAL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

EXPECT SHOWERS AND THUNDERSTORMS WITH THE POSSIBILITY OF HEAVY
RAINFALL AGAIN ON SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Corpus Christi radar (KCRP), 208 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Zapata

When
August 23, 12:30 PM CST to 1:30 PM CST
Where
Zapata County, San Ygnacio to 5 mi NE of San Ygnacio
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
27.050, -99.450

Water and mud was covering portions of US Highway 83 near and north of San Ygnacio as a result of thunderstorms which produced heavy rainfall in the area during the afternoon. Water was also flowing across the highway during this time, as well.

Flash Flood, Cameron

When
August 23, 3:00 PM CST to 4:30 PM CST
Where
Cameron County, 2 mi NW of La Feria to 2 mi NNE of Santa Maria
Cause
Heavy Rain
Property damage
$5,000
Reported by
Unknown
Coordinates
26.171, -97.853

Three separate intense thunderstorm cells developed near the Cameron/Hidalgo County line just north of the Rio Grande between 2 PM CDT and 4 PM CDT, each tracking northward and dumping heavy rains over western Cameron County, generally between Santa Maria and La Feria. Doppler radar estimated 4 to 5 inches of rainfall over prior flooded poor drainage areas from Hurricane Dolly, exactly a month earlier, over and just south of La Feria. It is likely that additional flooding developed in poor drainage areas affected by the heavy rainfall.

Flash Flood, Hidalgo

When
August 23, 5:15 PM CST to 6:45 PM CST
Where
Hidalgo County, 2 mi ENE of Mission to 2 mi WNW of Mission
Cause
Heavy Rain
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
26.231, -98.290

Slow moving thunderstorms with torrential rains affected portions of south central Hidalgo County which had only recently been recovering from floodwaters associated with Hurricane Dolly. In Mission, two feet of water was reported flowing across Inspiration Road; the road had to be barricaded due to the flooding. In nearby San Juan, flood waters of unknown depth closed down Cesar Chavez Road between Sioux and Eldora; however, this situation was likely related to prior events. According to law enforcement, several colonias also dealt with some flooding issues, mainly west of Edinburg.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131776, 132488, 131778.